What Is Vancomycin Toxicity?

C.B. Fox
C.B. Fox
Vancomycin can be used to treat colitis, a bacterial infection of the intestines.
Vancomycin can be used to treat colitis, a bacterial infection of the intestines.

Vancomycin toxicity is a condition that can develop when too much vancomycin builds up in a patient's body. Though most patients tolerate this medication well, it has been known to have serious toxic effects in some cases. Patients who have a preexisting condition such as renal impairment or gastrointestinal illness are more likely to experience toxic effects from this medication than patients without these conditions. It is also possible for vancomycin toxicity to cause hearing loss.

Risks of taking vancomycin may include liver damage.
Risks of taking vancomycin may include liver damage.

As with any medication, there is a possibility, when taking vancomycin, of developing serious side effects or an allergic reaction. While these conditions require prompt medical treatment, vancomycin toxicity is a different type of problem. A toxicity reaction occurs when there is too much of the drug in a patient's body or when the medication causes harm to the patient's cells rather that to the bacteria the drug is taken to kill.

Vancomycin may impact one's hearing ability, especially if they have a pre-existing hearing disorder.
Vancomycin may impact one's hearing ability, especially if they have a pre-existing hearing disorder.

Patients with kidney disease can suffer from vancomycin toxicity when taking this medication. In this group of patients, the toxicity occurs because the kidneys are not able to properly dispose of the medication. This makes it possible for the drug to build up in the patient's bloodstream until there is a dangerous amount of it in the patient's bloodstream. When this medication is given to patients with this condition, doctors must carefully monitor the amount of vancomycin in the bloodstream and lower the dosage of the drug as needed.

Patients with certain disorders of the digestive system may develop vancomycin toxicity.
Patients with certain disorders of the digestive system may develop vancomycin toxicity.

It is also possible for patients with certain disorders of the digestive system to develop vancomycin toxicity. This can occur when the antibiotic kills off the healthy bacteria in the stomach as well as the foreign bacteria. Once the patient stops taking the medication, the harmful bacteria may multiply more quickly than the helpful bacteria, leading to toxic levels of bacteria in the stomach and serious illness.

Medical help should be sought if a vancomycin overdose is suspected.
Medical help should be sought if a vancomycin overdose is suspected.

A patient's hearing can also be adversely affected by vancomycin in a condition known as ototoxicity. Though patients with preexisting hearing disorders are more likely to develop this condition, it can occur in patients with no prior hearing loss as well. This condition may be permanent if not treated promptly.

An overdose of this medication can also lead to vancomycin toxicity. Taking too much of this drug can cause irregularities of the heartbeat, coma, and death. Patients who have taken too much vancomycin need to seek prompt medical attention.

You might also Like

Readers Also Love

Discuss this Article

Post your comments
Login:
Forgot password?
Register:
    • Vancomycin can be used to treat colitis, a bacterial infection of the intestines.
      By: Jeffrey Collingwood
      Vancomycin can be used to treat colitis, a bacterial infection of the intestines.
    • Risks of taking vancomycin may include liver damage.
      By: CLIPAREA.com
      Risks of taking vancomycin may include liver damage.
    • Vancomycin may impact one's hearing ability, especially if they have a pre-existing hearing disorder.
      By: slasnyi
      Vancomycin may impact one's hearing ability, especially if they have a pre-existing hearing disorder.
    • Patients with certain disorders of the digestive system may develop vancomycin toxicity.
      By: Halfpoint
      Patients with certain disorders of the digestive system may develop vancomycin toxicity.
    • Medical help should be sought if a vancomycin overdose is suspected.
      By: WavebreakMediaMicro
      Medical help should be sought if a vancomycin overdose is suspected.